Bronchial Stenosis After Iron Pill Aspiration : Journal of Bronchology & Interventional Pulmonology

Journal Logo

Letters to the Editor

Bronchial Stenosis After Iron Pill Aspiration

Jimenez Rodriguez, Beatriz M. MD; de Jesús, Sindy Cedeño MD; Merinas López, Cintia M. MD; Gónzalez de Vega San Román, Jose Manuel PhD; Romero Ortiz, Ana Dolores PhD

Author Information
Journal of Bronchology & Interventional Pulmonology: January 2013 - Volume 20 - Issue 1 - p 96-97
doi: 10.1097/LBR.0b013e318282415a
  • Free

To the Editor:

Bronchial stenosis produced by the aspiration of iron tablets is rarely reported. We present a case of a patient who inhaled an iron pill and was subsequently diagnosed 6 months later with an obstruction of the left main bronchus (LMB).

This 66-year-old woman with a history of hypertensive heart disease, multinodular goiter, and anxiety/depressive syndrome, had recently been fitted with a left knee prosthesis (2012) for which she was currently taking iron sulfate tablets (Tardyferon). She had no respiratory history of interest or known drug allergies. She also had no history of occupational exposures and had worked as a caretaker of an apartment complex. She presented with dyspnea on minimal exertion, cough productive of dark sputum, and audible wheeze. Upon being questioned further regarding her symptoms, she admitted that she developed these symptoms 6 months ago since aspirating a Tardyferon (iron sulfate) tablet, which she expelled 4 days later. She was evaluated 1 month after the initial incident by an otolaryngologist and pulmonologist, and computed tomography scan of the chest was reported as unremarkable at that point. She was subsequently examined in the pulmonary department for her symptoms and was labeled with bronchial hyperreactivity.

On examination she was afebrile but had hoarseness of voice and labored speech. Auscultation of the chest revealed diffuse rhonchi and wheezing involving left hemithorax. Pulse oxygen saturation was 90% on room air. Chest x-ray revealed left lower lobe infiltrates in the retrocardiac space. She underwent a flexible bronchoscopy, which revealed stenosis of the LMB approximately 2 cm from the carina with the maximum luminal diameter of 3 mm. A new repeat chest computed tomography scan revealed marked stenosis of the LMB at 24 mm from the carina, affecting a very short segment. Airways distal to the stenosis were of normal caliber. Atelectasis of the posterior basal segment of the left lower lobe was also observed along with mucus plugging. These findings were thought to be related to the history of an expelled foreign body (Figs. 1, 2).

F1-26
FIGURE 1:
Endoscopic view revealing stenosis of left main bronchus 2 cm from main carina.
F2-26
FIGURE 2:
Significant stenosis of left main bronchus confirmed by computed tomography scan.

Respiratory functional tests showed a forced expiratory volume in 1 s (FEV1) of 1350 mL (67.7%), a forced vital capacity (FVC) of 2210 mL (92.5%), and a FEV1/FVC ratio of 61.10. A quantitative perfusion lung scan revealed only 22.7% uptake on the left.

In light of these findings, therapeutic laser bronchoscopy and balloon bronchoplasty were performed. There was total resolution of the symptoms with improvement in baseline oxygen saturation.

Subsequent respiratory tests gave FEV1, FVC, and FEV1/FVC values of 1589 mL (89.8%), 2200 mL (103.6%), and 71.46, respectively.

The patient is currently undergoing regular check-ups to monitor her progress.

Iron is widely used as a medication in current clinical practice. As such, bronchial aspiration of iron may result in both acute and late-onset complications. Lee et al1 have proposed the term “Syndrome of Iron Pill Aspiration,” based on iron deposition in the bronchial mucosa and subsequent inflammation. This occurs because of the oxidizing effect of this caustic chemical in the moist mucosa. The inflammatory response may persist for several months postaspiration and may lead to complications, such as bronchial necrosis and stenosis, with subsequent formation of granulation tissue and fibrositis,2 as occurred in our case.

In contrast to most foreign bodies, iron pills disintegrate in the airways and cannot be detected by bronchoscopy. However, a bronchial biopsy and lung tissue may reveal iron deposits several months later. The diagnosis of iron pills aspiration can be established, even in the absence of a foreign body.1

The initial iron aspiration may cause asphyxia, dyspnea, cough, irritation, unexplained wheezing, laryngeal edema, and acute bronchitis.3 Besides providing the diagnosis, bronchoscopy during this phase will allow a bronchoalveolar lavage, which could protect the bronchial mucosa. Late-onset reaction such as necrosis, bronchial stenosis, and even fibrosis may require balloon bronchoplasty or even lobectomy. Mitomycin C has also been used in an attempt to prevent restenosis after such procedures.4–5 Diagnosing and commencing treatment early are vital in this regard4; if left untreated, it could lead to fatal consequences.

Finally, we note that, in many cases, imaging techniques are normal during the acute phase and that local emphysema, atelectasis, bronchial stenosis, or pneumonic infiltrates appear later as a result of late-onset complications, as was the case for our patient.

Beatriz M. Jiménez Rodríguez, MD

Sindy Cedeño de Jesús

Cintia M. Merinas López

Jose Manuel Gónzalez De Vega San Román

Ana Dolores Romero Ortiz

Department of Pneumology, Hospital Universitario Virgen de las Nieves, Granada, Spain

REFERENCES

1. Lee Pyng, Culver DA, Farver C, et al. Syndrome of iron pill aspiration. Chest. 2002;121:1355–1357
2. Delgado-Sanchez L, Atwal P, Krishnan P. Iron pill induced bronchitis. IJCRI. 2012;3:34–36
3. Godden DJ, Kerr KM, Watt SJ, et al. Iron lung: bronchoscopic and pathological consequences of aspiration of ferrous sulphate. Thorax. 1991;46:142–143
4. Takka M, Anttila S, Sutinen S. Bronchial stenosis after aspiration of an iron tablet. Chest. 1988;93:439–441
5. Babatasi G, Massetti M, Galateau F, et al. Bronchial necrosis induced by inhalation of an iron tablet. J Thorax Cardiovascular Surg. 1996;112:1397–1399
© 2013 Lippincott Williams & Wilkins, Inc.